Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone side effects - I QUIT!


09-09-2013, 05:44 PM   #1
ruhereyet
 
ruhereyet's Avatar
 
Join Date: Sep 2013
Location: Edmond, Oklahoma
Prednisone side effects - I QUIT!

I was originally diagnosed with Crohn's in 2006, but not realizing the importance of continuing maintenance meds, I stopped Asacol once I was in remission. No issues or occurrences until May of this year.

After feeling like garbage for a month, random joint pain, diarrhea 6-8 times/day (which, after reading this forum, seems pretty insignificant since some of you are going 20-30 times/day), and some erythema nodosum, I was referred to a new GI and on August 7, a colonoscopy determined that my Crohns had surfaced.

According to my GI, the Crohns is in all parts of my colon and some of my small intestine. He put me on 40 mg of Prednisone & Lialda. Everything is much better.

I know Prednisone is a nightmare drug. However, it's messing with my emotional/mental state to such a degree that my job is suffering. Additionally, I sweat buckets...night, day, inside, outside, a/c...doesn't matter. Always sweating. Not to mention, I've become completely reliant on Ambien to slelep. Lastly, I've gained 15 pounds in one month - and since I'm already in the "morbidly obese" range, this is not a good gain.

So, I talked to the GI today and told them my issues. Said I could handle everything else, but the fact that my job is at risk takes precedence over the Crohns. I'm the bread-winner of my family. I can't lose my job over this. The symptoms that I had in May-June were way less significant than the side effects that I have from the Prednisone.

So, tomorrow I'll start tapering. GI usually likes to taper in 10 mg increments at 7-day intervals, but they've allowed me to go 5-days before I switch. I tried to bump down to 30 about 10 days ago, but my stools lost their form, so the Dr bumped me back up to 40.

I'll be starting Humira in a week or so - but wanted to know if anyone else has had to quit Pred early? How soon can I expect the side effects from the Pred to go away? Any advice is very appreciated. Thank you.
09-09-2013, 08:24 PM   #2
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son did not quit Pred early but the process of tapering off can take a while. The side effects he experienced took several weeks after starting the taper to get better and seemed to disappear about 2 weeks after the taper.

It helped him to take the Pred in the morning, then it is less likely to disturb sleep.

I hope Humira is your miracle drug and you are feeling better very soon. (((Hugs)))
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
09-10-2013, 12:56 AM   #3
Jennifer
Adminstrator
 
Jennifer's Avatar
Have you talked to your GI about switching to Entocort or Uceris? Budesonide has less side effects than Prednisone and may help to reduce inflammation while Humira gets a chance to start working.

Side effects should become less noticeable when you hit around 15-10mg of Prednisone yet keep in mind that your symptoms will likely increase which you noticed from your first attempt at tapering. Just be careful about tapering too fast and watch out for symptoms of Adrenal Insufficiency/Crisis. http://www.crohnsforum.com/wiki/Adre...iciency-Crisis
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
09-10-2013, 12:29 PM   #4
ruhereyet
 
ruhereyet's Avatar
 
Join Date: Sep 2013
Location: Edmond, Oklahoma
Thank you, Johnnysmom & Jennifer. Great information about stopping Pred so quickly - I wondered why it was such a big deal.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone side effects - I QUIT!
Thread Tools


All times are GMT -5. The time now is 12:10 PM.
Copyright 2006-2017 Crohnsforum.com